Texas, 2017

Hail in Texas, April 29, 2017

April 29, 2017 · NWS HGX · 2 events in 2 counties and zones

An early morning severe thunderstorm produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early morning severe thunderstorm produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 29, 5:52 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 29, 5:52 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
652 AM CDT Sat Apr 29 2017

.AVIATION...
One addemdum to the aviation discussion. A weak upper level
shortwave was generating isolated thunder. Added to KHOU and may
need to amend for KIAH as well. Should affect the area for the
next hour or so.

40

&&

.PREV DISCUSSION... /ISSUED 640 AM CDT Sat Apr 29 2017/

AVIATION...
Main items of discussion for the first 24 hours are winds and MVFR
conditions. Low-level wind shear is likely especially along the
coast and from KCXO to KCLL and KUTS through mid morning. At the
surface winds were already gusting from 25 to 30 knots at some
locations. As the day wears on, do expect the winds to slowly
diminish. Isolated showers should also become more prevalent under
the capping inversion during the mid and late afternoon.

Tonight the main issues will be the activity ahead of and after
the frontal passage. MVFR conditions should persist ahead of the
front. Although winds should diminish ahead of the frontal
passage, guidance was keeping values up. Would not be surprised if
the wind speeds did actually lose the gusts except for probably
close to and along the coast. The Texas Tech and HRRR models were
showing a more plausible solution for storms develop along and
ahead of the cold front. Went with a two to three hour window for
storms. VFR conditions should develop behind the front though rain
will continue to be possible. Frontal timing according to a blend
of the HRRR, NAM12 and mos guidance.

40

PREV DISCUSSION... /ISSUED 414 AM CDT Sat Apr 29 2017/

DISCUSSION...
Another very warm start to the day with temps at 3 AM in the upper
70's. At 3 AM, an area of low pressure was located near Ozona with
a pre-frontal trough extending from Ardmore Ok to San Angelo. A
cold front extended from about Ft Smith AR to to OKC to just east
of Midland. The pressure gradient is tight and further tightening
is expected this morning. Winds will increase this morning
especially along the coast and have issued a Wind Advisory for
today for mainly the coast and a few inland counties over the
west. Low level moisture will increase today on strong SSE winds
beneath a stout capping inversion. Some streamer showers will be
possible today beneath the cap as the low level jet nudges east.
850 temps remain very warm but additional cloud cover and mixing
from the strong winds support slightly cooler temperatures than
yesterday. Will maintain the Coastal Flood Advisory as strong
winds are expected to producer tide levels 1.5 to 2.0 feet above
predicted levels. Still expecting some minor flooding along the
Bolivar Peninsula this morning.

A cold front will approach the area this evening and cross the
region overnight. SPC continues to outlook the region in Slight to
Enhanced Risk. CAPE values remain over 3500 J/Kg, PW's creep up to
around 1.90 inches and lapse rates look steep so the outlook is
reasonable. So what could go wrong? A strong capping inversion is
in place through 03z and global models show this feature just
magically vanishing as the front approaches. Not sure this is
reasonable considering how strong the cap is. Short term guidance
is looking more and more benign so confidence in severe weather is
waning. Best chance for strong storms looks to be over the
northern half of the CWA with some showers/iso thunderstorms over
the south as the front moves through. The primary severe weather
hazard for the northern half of the region will be damaging wind
gusts and possibly large hail. Timing as of now, the College
Station area between 10 PM and 1 AM, the Houston area between
midnight and 3 AM, and Galveston between 3 AM and 6 AM. Might have
a few trailing showers early Sunday morning but skies are
expected to clear by noon with abundant sunshine in the afternoon
with cooler and drier conditions. For late April, Sunday afternoon
is looking fantastic. Monday is also looking nice as weak high
pressure drifts across SE TX and then east of the area by Monday
night.

Temperatures warm up quickly and humidity will return on Tuesday
as onshore winds redevelop. PW values increase to 1.4-1.5 inches
on Tuesday night as a weak upper level trough approaches west
Texas. Will probably start getting some showers developing Tuesday
night as the trough nears. Wednesday is looking rather
interesting as several disturbances move across the area. CAPE
values on Wednesday exceed 4000 J/Kg and LI values are -12 with
steep lapse rates in place. Fcst soundings show significantly less
capping on Wednesday than the storms expected tonight. A cold
front will then cross SE late in the day or Wednesday night
ending the rain threat and ushering in some great spring weather
for the end of the week. Sunny and dry conditions are expected
Thursday afternoon through Saturday with seasonal temperatures. 43

MARINE...
The models are increasing the winds to 25 to 30 knots over most
areas by sunrise. Gusts to gale should be common over the Gulf
waters and the strong onshore winds should persist into this
evening. The winds will diminish for at least a few hours around
midnight ahead of the cold front. Advisory winds will return as
strong offshore winds develop behind the front. These will diminish
by midday Sunday. Will continue the small craft advisory for today
through Sunday.

The seas have begun to respond and were already near 6 to 8 feet at
the buoys. Tides were also responding and were already 1 foot above
the astronomically predicted levels. Because of the combination of
wave run-up, rough surf, and tide levels predicted to reach to
between 3.5 and 4.1 feet, will continue the coastal flood advisory
that was issued earlier Friday evening.

One more item to consider for today is the possibility of patchy sea
fog. Platforms off of the coast and the land observing sites on the
immediate coast have shown some light fog. With the dewpoints in the
70s moving over water temperatures of 75 to 76, would expect some
development. However, do not think dense sea fog formation is likely
at this time given the strong winds in place and the short fetch
over the cooler coastal waters.

Another bout of strong winds and high seas are expected during the
mid week period. Another cold front is expected to move off of the
coast and advisory conditions are likely following this front
Wednesday night or Thursday morning.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      88  58  73  51  82 /  40  80  10  10   0
Houston (IAH)              86  63  76  55  83 /  40  80  20  10   0
Galveston (GLS)            82  69  77  67  80 /  30  80  40  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM CDT this afternoon for the following
     zones: Austin...Brazoria...Chambers...Colorado...Fort
     Bend...Galveston...Jackson...Matagorda...Wharton.

     Coastal Flood Advisory until noon CDT today for the following
     zones: Brazoria...Chambers...Galveston...Matagorda.

GM...Small Craft Advisory until 2 PM CDT Sunday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Apr 29, 3:27 AM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
427 AM CDT Sat Apr 29 2017

TXZ163-164-176>179-195>200-210>213-226-227-300930-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
427 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A strong upper level storm system coupled with a surface cold
front will produce showers and thunderstorms tonight. The best
chance for storms to move across Southeast Texas is between 9 PM
and 5 AM. Some of the storms could become strong to severe with
damaging winds and large hail. The storms will end very early
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system will approach the region on Wednesday. Some
of the storms could again be strong to severe with damaging winds
and large hail.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and storm spotters should prepare for possible
activation Saturday night.

TXZ214-235>238-300930-
Brazoria-Chambers-Galveston-Jackson-Matagorda-
427 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A long southerly fetch will produce elevated tide levels along the
coast this morning. Tide levels could rise to between 3.4 and 3.8
feet by Saturday morning and coastal flooding will be possible. A
Coastal Flood Advisory is in effect through mid afternoon.
Beachgoers should be prepared for rough seas and strong rip
currents through the weekend. Strong south winds will persist
today and sustained winds of 25 mph are expected. A Wind Advisory
is in effect through the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another storm system will approach the region on Wednesday. Some
of the storms could again be strong to severe with damaging winds
and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-300930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
427 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong southerly winds will persist today decreasing tonight as a
cold front nears the coast. Winds may gust to gale force at times.
An abrupt wind shift to the north is expected in the wake of the
front on Sunday. A line of strong storms will accompany the cold
front very early Sunday morning. A Small Craft Advisory is in
effect for the coastal waters through Sunday afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 29, 5:51 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
651 AM CDT SAT APR 29 2017

TXZ213-214-238-291230-
Chambers TX-Galveston TX-Harris TX-
651 AM CDT SAT APR 29 2017

...SPECIAL WEATHER STATEMENT...

At 651 AM CDT, Doppler radar was tracking a strong thunderstorm over
Taylor Lake Village, or near Seabrook, moving north at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southeastern Pasadena, northeastern League City, Baytown, La Porte,
Deer Park, Seabrook, Webster, Beach City, Kemah, Clear Lake,
Highlands, Barrett, Channelview, eastern South Belt / Ellington,
Nassau Bay, southern Mont Belvieu, Taylor Lake Village, El Lago,
Shoreacres and Clear Lake Shores.

LAT...LON 2950 9495 2954 9517 2990 9509 2981 9472
TIME...MOT...LOC 1151Z 198DEG 19KT 2961 9505

The radar

The Houston radar (KHGX), 33 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Harris

When
April 29, 6:10 AM CST
Where
Harris County, Stewart Hgts
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.750, -94.970

Quarter sized hail was reported in Baytown.

Hail, Liberty

When
April 29, 7:14 AM CST
Where
Liberty County, 0.6 mi W of Hardin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.150, -94.740

Quarter sized hail was reported in Hardin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693057, 693058.